Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 15, 2004, 8:48 AM EDT for Prince George County, Virginia. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2004, 8:48 AM EDT (12:48 UTC)
- Expired
- Sep 15, 2004, 10:00 AM EDT
- In force
- 72 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Prince George County, VA
The radar
The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 151249
FFWAKQ
VAC149-151400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 AM EDT WED SEP 15 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1000 AM EDT
* AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS PRINCE GEORGE
COUNTY. THE HEAVIEST RAIN WAS FALLING NEAR DISPUTANTA...WHERE
SPOTTERS REPORTED CONSIDERABLE WATER OVER ROUTE 460. THE SHOWERS AND
STORMS WERE MOVING TO THE NORTHEAST AROUND 20 MPH...HOWEVER MORE
CELLS WERE FORMING TO THE SOUTH AND SOUTHWEST.
* ACCORDING TO DOPPLER RADAR ESTIMATES...UP TO 2 INCHES OF RAIN HAS
FALLEN DURING THE PAST HOUR OVER CENTRAL AND WESTERN PORTIONS OF
PRINCE GEORGE COUNTY. ADDITIONAL AMOUNTS OF 2 OR 2.5 INCHES CAN
BE EXPECTED THROUGH 10 PM OVER LOCALIZED AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3731 7723 3729 7718 3731 7710 3727 7708
3729 7704 3727 7699 3712 7716 3706 7727
3713 7737 3714 7737
$$
HURLEY1 follow-up statement
000
WGUS71 KAKQ 151400
FFSAKQ
VAC149-151403-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EDT WED SEP 15 2004
...THE FLASH FLOOD WARNING FOR PRINCE GEORGE COUNTY HAS EXPIRED...
AT 958 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE WIDESPREAD AREA OF HEAVY RAIN HAD MOVED EAST OF PRINCE GEORGE
COUNTY...WITH ONLY SCATTERED...LIGHTER SHOWERS MOVING IN FROM THE WEST
AND SOUTHWEST. AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE AS OF 10 AM.
LAT...LON 3731 7723 3729 7718 3731 7710 3727 7708
3729 7704 3727 7699 3712 7716 3706 7727
3713 7737 3714 7737
$$
HURLEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:35 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 15, 6:35 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 635 AM EDT WED SEP 15 2004 UPDATED FCST FOR ISOLD TSTMS THIS MORN AS APPARENTLY ENOUGH INSTABILITY FOR SOME DEEPER CONVECTION. RADAR ESTIMATING ISOLD RAINFALL RATES OVR AN INCH PER HOUR SO SOME BRIEF LOCALIZED FLOODING PSBL DUR MORN RUSH. ISSUING SPS TO HIGHLIGHT THE THREAT. ALSO UPDATING CWF TO DROP SMALL CRAFT ADVISORY FOR CURRITUCK SOUND. ------------------------------------------------------------------ .SYNOPSIS... LOCAL IMPACTS OF HURRICANE IVAN REMNANTS STILL UNCERTAIN ATTM AS LATEST OFFICIAL TRACK CONTS TO STALL SYSTEM BY LATE IN THE WEEK OVR SRN APPALACHIANS. PCPN ASSOCD WITH NRN MID ATLC SHORT WAVE TROF WILL BE GRADUALLY LIFTING OUT TODAY THEN MAY NOT SEE MUCH PCPN TIL OUTER FRINGE EFFECTS OF IVAN MOVE UP THRU SE STATES LATE THU INTO FRI. IVAN SLOWS AND STALLS UNDER UPR CUTOFF EARLY THIS WEEKEND THEN MODEL SUGG PSBL RETROGRADE AS STRONG UPR RDG/SFC HIGH BUILDING OVR ERN CANADA SUGG RE-ESTABLISHMENT OF ONSHORE FLOW BY LATE IN THE WEEKEND. && .SHORT TERM (TODAY THROUGH THURSDAY)... UPR SHORT WAVE MOVING THROUGH NRN MID ATLC STATES IN COMBO WITH SFC CSTL TROF ALONG MID ATLC COAST SUGGS A WET MORN FOR MOST. PASSAGE OF UPR TROF YIELDS MID/UPR LVL DRYING THIS AFTN AND WILL HELP DIMINISH PCPN FROM WEST TO EAST. HWVR RESIDUAL LOW LVL MOISTURE SUGGS LIMITED AFTN SUNSHINE SO WILL SHADE MAX TEMPS TWD COOLER GUID. CONTD SATURATION OF BNDRY LYR SUGG LOW CLOUDS REFORM WITH DEVELOPING SFC BASED INVERSION TONIGHT BUT LACK OF DYNAMICAL FORCING AS UPR RDG BUILDS OVR THE FA SUGGS LTL CHC FOR ORGANIZED/MEASURABLE PCPN OVRNGT. UPR RDG AXIS PUSHES ACRS FA ON THU. DEEPER MOISTURE RETURN NOT TIL LATE IN THE DAY AS RDG AXIS MOVES OFFSHORE SO WILL LIMIT PCPN CHCS TO SW/WRN AREAS MNLY DUR THU AFTN. MIXING WILL HELP BREAK UP LOW LVL CLOUDS DUR MORN HOURS AND TEMPS WILL RISE TO ABV NORML LEVELS ON THU. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... EXPECT FIRST WAVE OF HEAVIER PCPN ASSOCD WITH IVAN REMNANTS THU NIGHT INTO EARLY FRI AS DEEP MOISTURE/UPR FORCING LIFTS N THRU CAROLINAS. DIFFICULT TO PINPOINT EXACT PCPN AMOUNTS BUT EXPECT HIGHER AMOUNTS...POSSIBLY IN EXCESS OF AN INCH...OVR WELL INLAND COUNTIES DUE UPSLOPE INFLUENCES. WRN PERIPHERY OF ATLC RDG BUILDS ALONG MID ATLC COAST ON FRI AND MAIN PCPN PUSHES NORTH AS IVAN REMNANT STALLS OVR ERN TN. MOIST SOUTHERLY FLOW CONTS THO SO SCTD PCPN A GOOD BET WITH ANY SFC HEATING AIDING INSTABILITY IN PSEUDO WARM SECTOR. MADE LTL CHG TO RMNDR FCST FOR WEEKEND AND BEYOND PENDING FURTHER MODEL GUID ON IVAN REMNANT. GFS SOLN SUGGS PSBL DRY SLOTTING ON SATURDAY BUT WILL KEEP PCPN CHCS GOING DUE INFLUENCE/PROXIMITY OF IVAN REMNANT. && .AVIATION...MVFR/IFR VSBYS/CIGS EARLY THIS MORN WILL GRAD LIFT/IMPROVE AFTER SUNRISE. MVFR CONDS MAY HOLD ON ALONG CSTL TAF SITES INTO THE AFTN PER CONTG PCPN BUT IMPROVING TO VFR DUR AFTN INLAND AREAS. && .MARINE...SMALL CRAFT ADVISORY TODAY FOR ALL BUT UPR CHES BAY AS LONG ONSHORE FETCH KEEPS WINDS/WAVES UP. && .HYDROLOGY...INTIAL SHOT AT HEAVIER PCPN ASSOCD WITH IVAN LOOKS TO BE LATE THU INTO EARLY FRI. EXPECT HIGHER PCPN AMOUNTS...PSBLY IN EXCESS OF AN INCH TO BE WELL INLAND DUE UPSLOPING EFFECTS. WILL FOREGO ESF ISSUANCE FOR NOW TIL AMOUNT/TIMING HEAVIER PCPN BECOMES MORE CLEAR. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR CSTL WTRS...CHES BAY S OF NEWPOINT COMFORT. && SHORT TERM/LONG TERM...CULLEN MARINE/AVIATION...BROWN
Hazardous weather outlook, Sep 15, 5:40 AM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT WED SEP 15 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-160900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... MODERATE RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC BEACHES FROM OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT NORTH CAROLINA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN MAY BEGIN TO AFFECT THE AREA THURSDAY NIGHT AND FRIDAY...HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED DURING THIS TIME PERIOD. ADDITIONAL HEAVY RAIN MAY FALL DURING THE WEEKEND WHICH MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN AREAS WEST OF I 95. REFER TO THE LATEST STATEMENTS ISSUED BY THE TROPICAL PREDICTION CENTER CONCERNING HURRICANE IVAN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 15, 4:50 AM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 AM EDT WED SEP 15 2004 VAZ060-061-066>068-150930- AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 450 AM EDT WED SEP 15 2004 ...THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA... AT 448 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER VICTORIA...MOVING NORTHEAST AT 15 MPH. THE STORM WILL BE NEAR RUBERMOUNT AT 455 AM EDT...GREEN BAY AT 500 AM EDT...OLIVEVILLE AT 510 AM EDT...TWIN LAKES STATE PARK AT 515 AM EDT...BURKEVILLE AT 520 AM EDT...AND CREWE AT 525 AM EDT. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Sep 15, 5:40 AM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT WED SEP 15 2004 MDZ025-NCZ102-VAZ098>100-152100- ACCOMACK VA-EASTERN CURRITUCK NC-MARYLAND BEACHES MD-NORTHAMPTON VA- VIRGINIA BEACH VA- INCLUDING THE CITIES OF...CAPE CHARLES...CHINCOTEAGUE...EXMORE... KEMPSVILLE...OCEAN CITY AND VIRGINIA BEACH OCEANFRONT 540 AM EDT WED SEP 15 2004 ...MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID ATLANTIC BEACHES... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID ATLANTIC BEACHES FROM OCEAN CITY...MD TO CURRITUCK BEACH LIGHT...NC...INCLUDING VIRGINIA BEACH AND THE BEACHES OF NORTHEAST NORTH CAROLINA ALONG OUTER BANKS CURRITUCK. ONSHORE WINDS OF AROUND 15 KNOTS...A 2 FOOT SWELL...AND THE NEW MOON INFLUENCE WILL CAUSE RIP CURRENT LEVELS TO RISE TO THE MODERATE CATEGORY. AS ALWAYS...RIP CURRENTS WILL BE MOST PREVALENT NEAR INLETS...JETTIES...PIERS...GROINS AND SANDBARS. RIP CURRENTS ARE MOST LIKELY TO OCCUR UP TO 2 HOURS BEFORE AND 4 HOURS AFTER LOW TIDE. LOW TIDE WILL BE AT 2:49 PM AT OCEAN CITY...AND 3:00 PM AT VIRGINIA BEACH. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM AND TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF THE RIP...THEN SWIM TOWARD SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BROWN
Special weather statement, Sep 15, 5:45 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 545 AM EDT WED SEP 15 2004 VAZ060-061-066>068-080-151030- AMELIA VA-CUMBERLAND VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 545 AM EDT WED SEP 15 2004 ...THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA... AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTH OF CREWE...MOVING NORTHEAST AT 15 MPH. THE STORM WILL BE NEAR PATTERSONS STORE AT 605 AM EDT...CLAY STORE...AND...NORTH WELLVILLE AT 610 AM EDT...DENARO AT 615 AM EDT...SPAINVILLE AT 620 AM EDT...AND EARLS AT 625 AM EDT. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Sep 15, 6:40 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 640 AM EDT WED SEP 15 2004 VAZ060>062-066>071-151130- AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND VA-HENRICO VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 640 AM EDT WED SEP 15 2004 ...THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA... AT 639 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS NEAR CREWE...MOVING NORTHEAST AT 25 MPH. THE STORMS WILL BE NEAR DENARO AT 645 AM EDT...EARLS AT 650 AM EDT...AMELIA COURTHOUSE AT 655 AM EDT...SCOTTS FORK AT 700 AM EDT...WINTERHAM AT 705 AM EDT...AND CHULA AT 710 AM EDT. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Sep 15, 6:48 AM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 648 AM EDT WED SEP 15 2004 VAZ063-070-071-080>083-151130- CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO VA-NEW KENT VA-PRINCE GEORGE VA- 648 AM EDT WED SEP 15 2004 ...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE RICHMOND METRO AREA... AT 646 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN NEAR PETERSBURG...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR ETTRICK AT 655 AM EDT...COLONIAL HEIGHTS AT 700 AM EDT...HOPEWELL AT 705 AM EDT...MEADOWVILLE AT 715 AM EDT...VARINA AT 720 AM EDT...AND GLENDALE AT 725 AM EDT. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OVER AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 1:11 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 15, 1:11 PM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 15, 1:11 PM EDT | Special Marine Warning | AKQ | 64 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.